Maine, 2010Damaging Winds in Maine, May 3, 2010
May 3, 2010 · NWS CAR · 23 events in 4 counties and zones
A line of severe thunderstorms with damaging winds crossed Downeast Maine during the late afternoon and evening hours of the 3rd in advance of a cold front. were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms with damaging winds crossed Downeast Maine during the late afternoon and evening hours of the 3rd in advance of a cold front. Numerous reports of toppled and snapped trees...along with downed power lines...were received. Around 10,000 customers lost power for varying lengths of time during the event. Minor structural damage to some roofs also occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at May 3, 1:21 PM EST, 2 hours earlier.
Area forecast discussion, May 3, 1:21 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
221 PM EDT MON MAY 3 2010
.SYNOPSIS...
A COLD FRONT IS EXPECTED TO SLOWLY MOVE ACROSS THE REGION THIS
THIS EVENING...THEN A WEAK HIGH PRESSURE RIDGE WILL BRIEFLY BUILD
IN LATER TONIGHT...FOLLOWED BY ANOTHER FRONTAL SYSTEM IS EXPECTED
TO AFFECT REGION TUESDAY INTO TUESDAY NIGHT.
&&
.NEAR TERM /THROUGH TONIGHT/...
LATEST RADAR IMAGERY SHOWS A BROKEN LINE OF SHWRS WITH PERHAPS AN
EMBEDDED TSTM OR TWO. LATEST MODEL GUIDANCE SHOWS THAT MID LVL
LAPSE RATES ARE CONSIDERABLY MORE STABLE (AOB 5.5 DEG C/KM) THAN
BEHIND THE COLD FRONT IN THE VCNTY OF THE 500 MB S/WV. THIS HAS
LOWERED CONVECTIVE POTENTIAL OF SHWRS FORMING AHEAD OF THE COLD
FRONT NOW CROSSING INTO NW ME...AND XPCTD TO MOVE SE OF THE FA BY
ERLY EVE. BEST DYNAMICAL SUPPORT FOR SHWRS AND ASSOCIATED QPF WITH
COLD FRONTAL SHWR BAND WILL BE ACROSS NRN AND CNTRL PTNS OF THE FA
AS THE BULK OF THE S/WV ENERGY TRACKS JUST N OF THE FA...WITH CVRG
BECOMING MORE SPARSE OVR DOWNEAST AREAS.
WITH THE BULK OF THE SHWR ACTIVITY XPCTD TO CLR THE FA BY ERLY EVE...
CLDS SHOULD DECREASE BY LATE EVE...XCPT PERHAPS OVR NRN AREAS
WHERE CLDS AND ISOLD TO SCT SHWRS MAY PERSIST INTO THE LATE NGT DUE
TO MID LVL INSTABILITY ASSOCIATED WITH THE CNTR OF THE UPPER
TROF. HOWEVER...EVEN NRN AREAS SHOULD CLEAR BY DAYBREAK TUE AS
INCREASED LOW-MID LVL SUBSIDENCE INCREASES.
WITH REGARD TO WINDS...PROGGED LOW LVL LAPSE RATES INDICATE SOME
POTENTIAL TO MIX DOWN BREEZY WEST WINDS BEHIND THE COLD FRONT WITH
WIND GUST POTENTIAL UP TO 35 MPH VERY LATE THIS AFT INTO EVE...AND
LOCALLY BRIEFLY EVEN TO 40 TO 45 MPH IMMEDIATELY BEHIND THE FRONT.
ATTM...WE PREFER NOT TO ISSUE AN WIND ADVS ATTM GIVEN ONLY BRIEF
POTENTIAL FOR WIND GUSTS TO ADV CRITERIA...BUT THIS WILL BE
MONITORED INTO THE EVE. DUE TO WINDS AND AT LEAST SOME CLD CVR...
OVRNGT LOW TEMPS WILL BE RELATIVELY MILD DESPITE DECENT LLVL COLD
ADVCN...BUT NOT NEARLY AS WARM AS LAST NGT.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
SHORT TERM MODELS ARE IN GOOD AGREEMENT OVR THE COURSE OF THE
PERIOD. A SFC LOW PRESSURE SYSTEM WILL BE EXITING TO THE EAST OVR
THE CANADIAN MARITIMES. A WEAK AREA OF HIGH PRESSURE WILL RIDGE
IN...HOWEVER THIS RIDGE WILL BE SHORT LIVED. THE UPPER LEVEL LOW
WHICH REMAINS IN SRN QB WILL SPIN UP A NEW SFC LOW AND MOVE A
TROUGH INTO THE WRN ME EARLY TOMORROW AFTERNOON. BRINGING ANOTHER
ROUND OF SHWRS AND TSTMS. AT THIS TIME IT APPEARS THAT MOST OF THE
TSTM WILL BE OVR THE SRN HALF OF THE CWA. THE LOW AND TROUGH WILL
MOVE THROUGH WED NIGHT AND ANOTHER WEAK HIGH PRESSURE RIDGE WILL
BUILD INTO SRN ME. SCT SHWRS WILL PERSIST SAT MORNING ACROSS NE ME
IN WRAP AROUND PCPN. BY 00Z THURS THE RIDGE WILL BE RETREATING
INTO THE NORTH ATLANTIC AS ANOTHER LOW PRESSURE SYSTEM CENTERED
OVR THE NRN GREAT LAKES BEGINS TO MOVE EAST TOWARDS ME. BY THURS
MORNING THE COLD FRONT WILL BE INTO WRN ME. BY THE END OF THE
PERIOD THE COLD FRONT WILL BE THROUGH THE AREA...WITH THE LOW
CENTERED OVR SRN QB NORTH OF ME.
LOADED MATCH GUIDANCE FOR FOR MAX/MIN. BLENDED NAM12 AND GEM FOR
DP. BLENDED GFS/NAM/GEM FOR SKY/POP/WND/QPF. LOADED PLUS 15
PERCENT FOR GUSTS OVR LAND PLUS 20 PERCENT OVR WATER. &&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
LOW PRESSURE TRACKING NORTH OF THE AREA THURSDAY INTO FRIDAY WILL
PULL SOME SEASONABLY COOLER AIR INTO THE AREA WITH SOME CHANCES FOR
SHOWERS ACROSS THE NORTH. A TROUGH OF LOW PRESSURE SLIDING ACROSS
THE NATION'S MID SECTION AT THE END OF THE WEEK SHOULD DEVELOP
LOW PRESSURE NEAR SOUTHERN NEW ENGLAND EARLY SATURDAY WHICH MAY
BRING SOME RAIN AS IT TRACKS THROUGH THE GULF OF MAINE SATURDAY
INTO SATURDAY EVENING. MOSTLY CLOUDY AND SEASONABLY COOL
CONDITIONS SHOULD FOLLOW FOR SUNDAY AND MONDAY BEHIND THE SYSTEM.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
NEAR TERM: WILL CONT FCSTNG VFR ALL SITES...ALTHOUGH WE CANNOT
RULE OUT A BRIEF PD OR TWO OF MVFR CLGS/VSBYS IN SHWRS OR AN ISOLD
TSTM INTO LATE AFT...PARTICULAR NRN TAF SITES.
SHORT TERM: VFR CONDITIONS WILL PREVAIL...HOWEVER SHOWERS AND
TSTMS ARE FCSTD. IFR CONDITIONS IN THE VCNTY OF SHWRS AND TSTMS
THEN RETURNING TO VFR.
&&
.MARINE...
NEAR TERM: WILL CONT WITH MARGINAL WIND/SEAS SCA AT LEAST UNTIL
LATE EVE. WINDS AND SEAS SHOULD DIMINISH BELOW SCA CRITERIA LATE
TNGT AS THE PRES GRAD BEHIND THE COLD FRONT RELAXES.
SHORT TERM: A SCA FOR SEAS WILL BE IN EFFECT AT THE START OF THE
SHORT TERM PERIOD. IT SHOULD END AT OR BEFORE CURRENTLY SCHEDULED.
A SCA FOR SEAS MAYBE REQUIRED AGAIN FROM 12Z THURS THROUGH 12Z
FRI. WND WILL REMAIN BELOW SCA THROUGH THE PERIOD.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR ANZ050-
051.
&&
NEAR TERM...VJN
SHORT TERM...NORTON
LONG TERM...BLOOMER
AVIATION...VJN
MARINE...VJN/NORTONHazardous weather outlook, May 3, 8:11 AM EST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
911 AM EDT MON MAY 3 2010
MEZ001>006-010-011-015>017-029>032-041315-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
911 AM EDT MON MAY 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-041315-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
911 AM EDT MON MAY 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VJN
In the hours before
Special weather statement, May 3, 2:40 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
340 PM EDT MON MAY 3 2010
MEZ005-006-011-015>017-031-032-032030-
NORTHERN PENOBSCOT ME-SOUTHEAST AROOSTOOK ME-CENTRAL PENOBSCOT ME-
INTERIOR HANCOCK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
CENTRAL WASHINGTON ME-NORTHERN WASHINGTON ME-
340 PM EDT MON MAY 3 2010
A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL PRODUCE BRIEFLY
HEAVY DOWNPOURS ACROSS EAST CENTRAL AND INTERIOR DOWNEAST MAINE THIS
AFTERNOON. WIND GUSTS UP TO 45 MPH CAN BE EXPECTED BEHIND THE FRONT.
BLOOMER
Thunderstorm Wind, Penobscot
- When
- May 3, 3:21 PM EST
- Where
- Penobscot County, 0.49 mi W of Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 45.400, -68.140
Trees and power lines were toppled by wind gusts estimated at 60 mph.
Thunderstorm Wind, Piscataquis
- When
- May 3, 3:21 PM EST
- Where
- Piscataquis County, Dover Foxcroft
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.180, -69.230
A tree was toppled and limbs snapped by wind gusts estimated at 60 mph. Tree limbs falling on power lines contributed to power outages.
Thunderstorm Wind, Penobscot
- When
- May 3, 3:23 PM EST
- Where
- Penobscot County, 0.49 mi E of North Bangor
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 44.830, -68.810
Trees were toppled on power lines...breaking three utility poles...by wind gusts estimated at 60 mph.
Thunderstorm Wind, Penobscot
- When
- May 3, 3:30 PM EST
- Where
- Penobscot County, 0.49 mi E of Bangor
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.800, -68.760
A tree was toppled on a house by wind gusts estimated at 60 mph.
Thunderstorm Wind, Penobscot
- When
- May 3, 3:30 PM EST
- Where
- Penobscot County, 0.84 mi NE of Winn
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.490, -68.370
Several telephone poles were toppled by wind gusts estimated at 65 mph.
Thunderstorm Wind, Penobscot
- When
- May 3, 3:30 PM EST
- Where
- Penobscot County, 0.49 mi W of Eddington
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.830, -68.690
High tension wires were brought down by wind gusts estimated at 70 mph.
Thunderstorm Wind, Penobscot
- When
- May 3, 3:30 PM EST
- Where
- Penobscot County, 0.49 mi E of Dexter
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.020, -69.290
Trees were toppled on to the road by wind gusts estimated at 60 mph.
Thunderstorm Wind, Hancock
- When
- May 3, 3:37 PM EST
- Where
- Hancock County, 1.2 mi NW of Green Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.680, -68.590
Trees were toppled on Lakeview Avenue by wind gusts estimated at 60 mph.
Thunderstorm Wind, Hancock
- When
- May 3, 3:40 PM EST
- Where
- Hancock County, 0.69 mi N of Amherst
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 44.840, -68.370
A tree was toppled on Tamany Loop Road by wind gusts estimated at 60 mph.
Thunderstorm Wind, Hancock
- When
- May 3, 3:40 PM EST
- Where
- Hancock County, Aurora
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 44.850, -68.320
A tree was toppled on Old Airline Road by wind gusts estimated at 60 mph.
Thunderstorm Wind, Hancock
- When
- May 3, 3:45 PM EST
- Where
- Hancock County, 2.82 mi ENE of Green Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 44.690, -68.520
Several trees were toppled on Beech Hill Pond Road by wind gusts estimated at 60 mph.
Thunderstorm Wind, Hancock
- When
- May 3, 3:45 PM EST
- Where
- Hancock County, 3.49 mi S of Mariaville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 44.670, -68.430
Three trees were toppled on Route 180 by wind gusts estimated at 60 mph.
Thunderstorm Wind, Washington
- When
- May 3, 3:45 PM EST
- Where
- Washington County, 0.48 mi E of Topsfield
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 45.420, -67.740
Eight to ten trees were toppled by wind gusts estimated at 65 mph.
Thunderstorm Wind, Washington
- When
- May 3, 3:45 PM EST
- Where
- Washington County, 0.49 mi E of Princeton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.220, -67.570
A tree was toppled on Route 1 near the town office by wind gusts estimated at 60 mph.
Thunderstorm Wind, Hancock
- When
- May 3, 3:45 PM EST
- Where
- Hancock County, 2.07 mi N of Great Pond
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.960, -68.280
Several large trees were toppled or snapped by wind gusts estimated at 70 mph. Minor roof damage was also reported on several structures. Several canoes were lifted from the lakeshore and blown inland.
Thunderstorm Wind, Washington
- When
- May 3, 3:45 PM EST
- Where
- Washington County, 0.85 mi SE of Grand Lake Stream
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.170, -67.770
A large tree was toppled by wind gusts estimated at 60 mph.
Thunderstorm Wind, Washington
- When
- May 3, 3:45 PM EST
- Where
- Washington County, 0.49 mi W of Robbinston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 45.080, -67.130
Large branches were snapped by wind gusts estimated at 60 mph.
Thunderstorm Wind, Washington
- When
- May 3, 3:45 PM EST
- Where
- Washington County, 3.38 mi NW of Princeton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.260, -67.620
Several tree tops were snapped along Route 1 by wind gusts estimated at 60 mph.
Thunderstorm Wind, Hancock
- When
- May 3, 3:45 PM EST
- Where
- Hancock County, 2.02 mi SE of Waltham
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.700, -68.300
Trees were toppled on to power lines along Junior Ralph Road by wind gusts estimated at 60 mph...leading to power outages.
Thunderstorm Wind, Hancock
- When
- May 3, 3:45 PM EST
- Where
- Hancock County, 0.85 mi SW of Lucerne in Maine
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.690, -68.590
Numerous trees were toppled on to power lines by wind gusts estimated at 65 mph.
Thunderstorm Wind, Washington
- When
- May 3, 3:50 PM EST
- Where
- Washington County, 0.84 mi NE of Waite
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.330, -67.690
Numerous trees were toppled by wind gusts estimated at 65 mph.
Thunderstorm Wind, Hancock
- When
- May 3, 3:50 PM EST
- Where
- Hancock County, Mariaville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.720, -68.420
Numerous trees were toppled by wind gusts estimated at 65 mph.
Thunderstorm Wind, Washington
- When
- May 3, 4:00 PM EST
- Where
- Washington County, 2.93 mi NNW of Princeton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.260, -67.600
Trees were toppled on Peter Dana Point Road by wind gusts estimated at 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Washington, May 3, 20101 death · $12,000 · 52 kt wind · 11 events
- Flash Flooding and Flooding in Kentucky, May 3 to 8, 2010$650,000 · 13 events
- Dust Storm and High Wind in Washington, May 3, 2010$570,000 · 67 kt wind · 6 events
- High Wind in Wyoming, May 3 to 4, 2010$15,000 · 71 kt wind · 67 events
- Dust Storm and High Wind in Oregon, May 3, 20101 injured · $100,000 · 56 kt wind · 6 events
- High Wind in Idaho, May 3 to 4, 2010$78,000 · 54 kt wind · 4 events
- High Wind in Montana, May 3 to 4, 2010$54,000 · 65 kt wind · 7 events
- Tornado and Strong Wind in South Carolina, May 3, 2010$60,000 · EF0 · 2 events
- High Wind and Strong Wind in Idaho, May 3, 2010$40,000 · 56 kt wind · 6 events
- Tornado in South Carolina, May 3, 2010$15,000 · EF1 · 1 event
- High Wind in Wyoming, May 3 to 4, 2010$30,000 · 98 kt wind · 10 events
- Damaging Winds in Ohio, May 3, 2010$32,000 · 60 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235132, 235133, 235134, 235135, 235136, 235137, 235138, 235139, 235140, 235141, 235142, 235143, 235144, 235145, 235148, 235152, 235154, 235155, 235156, 235157, 235158, 235159, 235160.